Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 161, NWS Goodland, KS

July 10, 2000Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2000, 3:27 PM MDT for Greeley County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 3:27 PM MDT (21:27 UTC)
Expired
Jul 10, 2000, 4:30 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:30 PM MDTHail 0.75Tribune, KS
Jul 10, 3:40 PM MDTThunderstorm Wind 58 ETribune, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 102130
SVRGLD
KSC071-102230-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 430 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF HORACE...OR ABOUT 11 MILES
  NORTHWEST OF TRIBUNE...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...TRIBUNE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECxTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:26 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 10, 2:26 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT MON JUL 10 2000

ATTM THE 88D WAS INDICATING SOME TSRA ACTIVITY JUST NW FA AND A FEW
SHRA WERE JUST DEVELOPING OVR THE NNE CWA POSSIBLY ALONG A WEAK COOL
FRONT WHICH SEEMS HAVE STALLED ACRS OUR N FA. ALSO A WEAK BOUNDARY
WAS EVIDENT JUST TO THE SOUTH OF GLD WHERE TSRA WERE DEVELOPING
RAPIDLY ATTM. I AM LEANING TOWARD THE ETA SOLN WHICH ANALYZED THIS
MORNING PCPN BETTER THAN THE OTHERS AND AS WINDS SHIFT TO THE SE I
EXPECT THIS FRONT TO RETREAT NORTH AS A WARM FRONT. THE 5H/HIGH THAT
DOMINATED OUR WX FOR THE PAST WEEK DRIFTED SLIGHTLY EAST WHICH
ALLOWED SOME GULF MOISTR WRAPPING AROUND THE HIGH TO EDGE INTO OUR
CWA.

I EXPECT THIS AREA OF SHRA ACTIVITY TO INCREASE THROUGHOUT THE DAY
AS A MID LVL VORT MAX DRIFTS INTO THE WESTERN FA BY EVENING. ALSO OUR
SFC WINDS VEER TO THE ESE THIS AFTN ALLOWING ADDITIONAL MOISTR INTO
THE CWA AND K INDE VALUES RISE TO 40C OR ABOVE. IN ADDITION 7H/MB
TMPS COOL AND COMBINING THIS WITH THE AFOREMENTIONED TSRA SHUD ALSO
INCREASE THIS AFTN MAINLY OVR THE WESTERN FA WHERE THE CAP HAD
ALREADY WEAKENED. AS THE ACTIVITY AND VORT MAX MOVES EAST INTO
INCREASINGLY HIER DEW POINTS AND WITH LOW LVL WINDS VEERING WITH
HGHTS SOME OF THE STORMS SHUD BECOME STRONG IF NOT SEVERE. ALSO
THE HIGHEST 7H/THTE VALUES WERE FROM WEST TO EAST ACROSS OUR
SOUTHERN THIRD OF THE CWA AND HEAVY RAINFALL IS POSSIBLE.
7H/RELH REMAIN HIGH OVR THE EASTERN FA TONIGHT WHERE THE 5H/VORT MAX
DRIFTS INTO AND I BELIEVE TSRA/SHRA WILL CONT OVER THIS AREA.

FOR TOMORROW 850/TMPS INCREASE SLIGHTLY AND AFTN TMPS MAY BE A
COUPLE OF DEGREES HIER TUE THAN MON. IT APPEARS A DRY LINE DEVELOPS
OVER OUR WESTERN CWA AND MOVES RAPIDLY EASTWARD WHERE FORECAST CAPE
VALUES WERE OVER 2500J/KG OVER THE E FA. ALSO ANOTHER BUT WEAKER
5H/VORT MAX DRIFTS JUST N OF THE FA DURING THE AFTN AND ANOTHER ROUND
OF CONVECTIVE ACTIVITY IS POSSIBLE ESPECIALLY OVER THE E FA WHERE
VGP VALUES INCREASE TO .275. A SUBTLE WIND SHIFT TO THE NE MAY
INDICATE ANOTHER WEAK COOL FRONT DRIFTS ACRS THE N FA TEMPORARILY
THEN RETREATS NORTHWARD AGAIN ON SE WINDS BY WED AFTN. 5H/HI REBUILDS
JUST TO OUR SW AND AFTN TMPS SHUD RISE ONCE AGAIN WELL INTO THE 90S.
THE ETA WAS SHOWING A DECREASE IN LOW LVL MOISTR BUT ON SE SFC WINDS
I EXPECT THIS IS UNDER-DOING IT A ISOLD/WDLY TSRA ARE POSSIBLE
MAINLY OVER THE WESTERN 2/3RDS OF THE FA.

IN THE EXTENDED 5H/HI CONTS TO STRENGTHEN TO 596 DAM AND WAS JUST TO
OUR SW. AND IF THIS HOLDS TRUE AFTN TMPS WILL RISE TO AROUND THE
CENTURY MARK OR ABOVE WITH DRY CONDITIONS PREVAILING INTO THE
BEGINNING OF THE WEEKEND.

.GLD...NONE.

VP

In the hours before

Local storm report, Jul 10, 10:08 AM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    2 N NORTON                KS   WIND DAMAGE
07/09/00   NORTON                         1 1/2 TO 2 INCH THICK
                                          TREE BRANCHES DOWN.
                                          REPORTED BY PUBLIC.

1025 PM    6 W SELDEN                KS   1 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY PUBLIC.

1030 PM    22 SW OBERLIN             KS   60 to 70 MPH TSTM GUST
07/09/00   DECATUR                        REPORTED BY PUBLIC.

1030 PM    8 W LEOVILLE              KS   1.75 INCH HAIL
07/09/00   DECATUR                        REPORTED BY PUBLIC.

0100 AM    3 NE FLAGLER              CO   60 MPH TSTM GUST
07/10/00   KIT CARSON                     REPORTED BY PU"BLIC.

DORN
N
Local storm report, Jul 10, 10:15 AM MDT, 5 hours 12 minutes before
LSRGLD

PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    NORTON                    KS   1 INCH HAIL
07/09/00   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0915 PM    5 S JENNINGS              KS   WIND DAMAGE
07/09/00   DECATUR                        ROOF BLOWN OFF OF A
                                          FARM BUILDING INTO
                                          HOUSE. REPORTED BY
                                          PUBLIC.

0955 PM    SELDEN                    KS   .75 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1000 PM    2 N NORTON                KS   WIND DAMAGE
07/09/00   NORTON                         1 1/2 TO 2 INCH DIAMETER
                                          TREE BRANCHES DOWN
                                          REPORTED BY PUBLIC.

1025 PM    6 W SELDEN                KS   1 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY PUBLIC.

1030 PM    22 SW OBERLIN             KS   60 TO 70 MPH TSTM GUST
07/09/00   DECATUR                        REPORTED BY PUBLIC.

1030 PM    8 W LEOVILLE              KS   1.75 INCH HAIL
07/09/00   DECATUR                        REPORTED BY PUBLIC.

0100 AM    3 NE FLAGLER              CO   60 MPH TSTM GUST
07/10/00   KIT CARSON                     REPORTED BY PUBLIC.

DORN
N
Local storm report, Jul 10, 10:15 AM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    NORTON                    KS   1 INCH HAIL
07/09/00   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0915 PM    5 S JENNINGS              KS   WIND DAMAGE
07/09/00   DECATUR                        ROOF BLOWN OFF OF A
                                          FARM BUILDING INTO
                                          HOUSE. REPORTED BY
                                          PUBLIC.

0955 PM    SELDEN                    KS   .75 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1000 PM    2 N NORTON                KS   WIND DAMAGE
07/09/00   NORTON                         1 1/2 TO 2 INCH DIAMETER
                                          TREE BRANCHES DOWN
                                          REPORTED BY PUBLIC.

1025 PM    6 W SELDEN                KS   1 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY PUBLIC.

1030 PM    22 SW OBERLIN             KS   60 TO 70 MPH TSTM GUST
07/09/00   DECATUR                        REPORTED BY PUBLIC.

1030 PM    8 W LEOVILLE              KS   1.75 INCH HAIL
07/09/00   DECATUR                        REPORTED BY PUBLIC.

0100 AM    3 NE FLAGLER              CO   60 MPH TSTM GUST
07/10/00   KIT CARSON                     REPORTED BY PUBLIC.

DORN
N
Special weather statement, Jul 10, 10:45 AM MDT, 4 hours 42 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON JUL 10 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.

A WEAK COLD FRONT DRIFTED INTO NORTHWEST KANSAS THIS MORNING AND
WILL BECOME STATIONARY NEAR A NORTON KANSAS TO NEAR BURLINGTON
COLORADO LINE. LATER THIS AFTERNOON IT WILL BEGIN TO MOVE SLOWLY
NORTHEAST AS A WARM FRONT. ALSO A WEAK LOW PRESSURE TROUGH IN
SOUTHWEST KANSAS WILL BEGIN TO MOVE SLOWLY NORTH THIS AFTERNOON.
THESE TWO BOUNDARIES ARE EXPECTED TO ACT AS TRIGGERS FOR THUNDERSTORM
DEVELOPMENT.

FURTHER A SERIES OF UPPER AIR DISTURBANCES WILL MOVE FROM WEST TO
EAST FROM FAR EAST COLORADO ACROSS NORTHWEST KANSAS LATE THIS
AFTERNOON INTO THE EVENING. THE COMBINATION OF ALL THE ABOVE WITH
PLENTY OF MOIST AIR AVAILABLE WILL RESULT IN SCATTERED THUNDERSTORMS
OVER THE AREA BEGINNING THIS AFTERNOON. THE STRONGEST STORMS ARE
EXPECTED TO OCCUR NEAR AND NORTH OF A LINE FROM WILD HORSE COLORADO
TO NEAR SHARON SPRINGS KANSAS TO GOVE AND THEN TO HILL CITY KANSAS.
HAIL TO NEAR ONE INCH AND GUSTY WINDS TO NEAR 50 MPH ARE LIKELY WITH
THE STRONGER STORMS.

RJC
Special weather statement, Jul 10, 11:15 AM MDT, 4 hours 12 minutes before
KSZ016-029-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 AM MDT MON JUL 10 2000

...HOT AND HUMID CONDITIONS WILL OCCUR THIS AFTERNOON ACROSS
PORTIONS OF NORTHWEST KANSAS...
AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE UPPER 90S AND
COMBINING THIS WITH RELATIVE HUMIDITIES IN THE 40S...HEAT INDICES
WILL REACH AROUND 105 DEGREES. THIS AREA OF DANGEROUSLY HIGH HEAT
INDICES WILL BE SOUTHEAST OF A LENORA KANSAS TO RUSSELL SPRINGS
LINE.

EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING
PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT
COLORED CLOTHING.  IF POSSIBLE...SPEND TIME IN AIR CONDITIONED
FACILITIES.

$i$

VP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:55 PM MDTSevere Thunderstorm WarningGLDNorton65 min
Jul 9, 9:10 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton65 min
Jul 9, 9:44 PM MDTSevere Thunderstorm WarningGLDSheridan61 min
Jul 9, 9:59 PM MDTSevere Thunderstorm WarningGLDNorton31 min
Jul 9, 10:08 PM MDTTornado WarningGLDSheridan52 min
Jul 9, 10:24 PM MDTSevere Thunderstorm WarningGLDDecatur36 min
Jul 10, 4:08 PM MDTSevere Thunderstorm WarningGLDLogan67 min
Jul 10, 4:18 PM MDTSevere Thunderstorm WarningGLDSheridan, Thomas57 min
Jul 10, 4:43 PM MDTSevere Thunderstorm WarningGLDWallace62 min
Jul 10, 5:05 PM MDTSevere Thunderstorm WarningGLDWallace55 min
Jul 10, 5:15 PM MDTSevere Thunderstorm WarningGLDThomas60 min
Jul 10, 5:19 PM MDTSevere Thunderstorm WarningGLDGove56 min
Jul 10, 5:46 PM MDTSevere Thunderstorm WarningGLDCheyenne59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.